Alert archive / South Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Jul 21, 2018, 7:59 PM MDT for Pennington County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2018, 7:59 PM MDT (01:59 UTC)
- Expired
- Jul 21, 2018, 10:41 PM MDT
- In force
- 3 hr
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 68 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 8:32 PM MDT | FLASH FLOOD | 1 E Hill City, SD | ROAD WAY FLOODED NEAR HOME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 2.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3340 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.0
The text
As transmitted.
141
WGUS53 KUNR 220159
FFWUNR
SDC103-220500-
/O.NEW.KUNR.FF.W.0013.180722T0159Z-180722T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Rapid City SD
759 PM MDT SAT JUL 21 2018
The National Weather Service in Rapid City has issued a
* Flash Flood Warning for...
Western Pennington County in west central South Dakota...
* Until 1100 PM MDT
* At 758 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Hill City, Keystone, Mount Rushmore National Memorial, Keystone
Wye, Horse Thief Lake, Palmer Gulch Resort and Sheridan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4397 10374 4397 10340 4386 10340 4385 10373
4386 10374
$$
Carstens2 follow-up statements
627
WGUS73 KUNR 220351
FFSUNR
Flash Flood Statement
National Weather Service Rapid City SD
951 PM MDT SAT JUL 21 2018
SDC103-220500-
/O.CON.KUNR.FF.W.0013.000000T0000Z-180722T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pennington SD-
951 PM MDT SAT JUL 21 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
WESTERN PENNINGTON COUNTY...
At 950 PM MDT, Doppler radar indicated that the thunderstorms
producing heavy rain across the warned area have ended. Up to two
inches of rain has fallen. Runoff from the rain will continue to
produce flooding.
Some locations that will experience flooding include...
Hill City, Keystone, Mount Rushmore National Memorial, Keystone Wye,
Black Elk Peak, Medicine Mountain, Horse Thief Lake, Palmer Gulch
Resort and Sheridan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4397 10374 4397 10340 4386 10340 4385 10373
4386 10374
$$
Carstens790
WGUS73 KUNR 220441
FFSUNR
Flash Flood Statement
National Weather Service Rapid City SD
1041 PM MDT SAT JUL 21 2018
SDC103-220451-
/O.CAN.KUNR.FF.W.0013.000000T0000Z-180722T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pennington SD-
1041 PM MDT SAT JUL 21 2018
...THE FLASH FLOOD WARNING FOR WESTERN PENNINGTON COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4397 10374 4397 10340 4386 10340 4385 10373
4386 10374
$$
CarstensWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 5:15 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 21, 5:15 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
515 PM MDT Sat Jul 21 2018
.DISCUSSION...(This Evening Through Saturday)
Issued at 125 PM MDT Sat Jul 21 2018
19z surface analysis had low over eastern MT with cold front into
northwest WY and boundary into eastern WY. Ahead of low,
sustained southeasterly winds have pushed dew points to 65-70F -
IA humidity levels continue. 0.5km 1-minute visible imagery shows
moist tongue well with well-defined cumulus field. Agitated
CU/TCU over far northwest SD and northeast WY. MLCAPE at 2-3KJ/kg+,
but MLCIN 50-150J/kg particularly on the SD plains. Hard to pick
out a distinct wave on the water vapour matinee, but it shows
copious amounts of monsoonal moisture over the CWA wrapping around
upper ridge centered over CO/NM. 0-6km bulk shear marginal for
organized storms now, but it slowly increases by evening to
15-20m/s as cap erodes. Expect at least isolated T+ coverage later
this afternoon with large hail possible for supercells and severe
wind gusts in other convection. Precipitable waters peak at
150-200% of normal with supercell motions over the Flash Flood
Watch areas as low as 5-10kts by evening, so torrential rain
possibility remains. Activity will shift east/northeast tonight
with lows near guidance.
Sunday, upper trough currently over southwest Canada zips across
south central Canada pushing cold front through the CWA as it
flattens upper level ridge. 850mb winds behind front 20-30kts with
modest cold air advection - windy spots will be seen. Much drier
air behind the front will suppress thunderstorms chances behind it
Sunday afternoon, but moderate instability/shear forecast ahead
of the front with marginal threat for large hail/damaging winds
east of the Black Hills. Temperatures will be near guidance. Enjoy
a nice respite Sunday night.
Next week, upper ridge remains flat as it slowly moves west. West-
northwest flow aloft will become northwest as a series of
disturbances moves through. Looks seasonal first part of the week
with cooler than normal temperatures for the second half.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 512 PM MDT Sat Jul 21 2018
Scattered thunderstorms will move across the are this evening,
with IFR conditions. Coverage of storms will diminish after 06Z.
Gusty northwest winds expected across far western South Dakota
plains behind a cold front. Thunderstorms will develop across
south central South Dakota Sunday afternoon.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through late tonight for SDZ024>030-041-042-
072-074.
WY...Flash Flood Watch through late tonight for WYZ057.
&&
DISCUSSION...Helgeson
AVIATION...7Hazardous weather outlook, Jul 21, 6:56 AM MDT, 13 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 656 AM MDT Sat Jul 21 2018 SDZ024>030-041-042-072-074-WYZ057-221300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Wyoming Black Hills- 656 AM MDT Sat Jul 21 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today, with scattered storms expected this evening. Some thunderstorms could become severe. Additionally, heavy rain on top of already saturated soils could cause flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday An active weather pattern will bring near daily chances for showers and thunderstorms. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-013-031-043-044-073-WYZ054>056-058-071-221300- Harding-Perkins-Butte-Northern Meade Co Plains- Pennington Co Plains-Jackson-Bennett-Southern Meade Co Plains- Northern Campbell-Southern Campbell-Western Crook-Weston- Northeastern Crook- 656 AM MDT Sat Jul 21 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today, with scattered storms expected this evening. Some thunderstorms could become severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday An active weather pattern will bring near daily chances for showers and thunderstorms. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-046-047-049-221300- Ziebach-Haakon-Mellette-Todd-Tripp- 656 AM MDT Sat Jul 21 2018 /756 AM CDT Sat Jul 21 2018/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today, with scattered storms expected this evening. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday An active weather pattern will bring near daily chances for showers and thunderstorms. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 21, 7:26 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 2 SW DOWNTOWN RAPID CIT 44.07N 103.25W
07/21/2018 E0.75 INCH PENNINGTON SD PUBLIC
MPING REPORT
&&
KDSLocal storm report, Jul 21, 7:41 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST RAPID CITY AIRPORT 44.05N 103.06W
07/21/2018 M67 MPH PENNINGTON SD ASOS
&&
EAGANLocal storm report, Jul 21, 7:47 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
747 PM MDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HEAVY RAIN 4 SSW DOWNTOWN RAPID CI 44.03N 103.25W
07/21/2018 M2.13 INCH PENNINGTON SD NWS EMPLOYEE
0737 PM HEAVY RAIN 2 SW DOWNTOWN RAPID CIT 44.06N 103.25W
07/21/2018 M1.43 INCH PENNINGTON SD NWS EMPLOYEE
0739 PM HEAVY RAIN 10 SSW DOWNTOWN RAPID C 43.95N 103.30W
07/21/2018 M2.35 INCH PENNINGTON SD MESONET
&&
AFOSCATOSpecial weather statement, Jul 21, 7:49 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Rapid City SD 749 PM MDT SAT JUL 21 2018 SDZ026-028-220230- Central Black Hills SD-Rapid City SD- 749 PM MDT SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PENNINGTON COUNTY UNTIL 830 PM MDT... At 748 PM MDT, Doppler radar was tracking a strong thunderstorm near Palmer Gulch Resort, or near Hill City, moving northeast at 15 mph. Pea to dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southwestern Rapid City, Hill City, Hisega, Rockerville, Sheridan Lake, Bear Country, Keystone Wye, Medicine Mountain, Horse Thief Lake, Palmer Gulch Resort and Mount Rushmore National Memorial. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1100 PM MDT for west central South Dakota. LAT...LON 4386 10373 4394 10376 4410 10334 4391 10325 TIME...MOT...LOC 0148Z 246DEG 12KT 4393 10352 Eagan
Local storm report, Jul 21, 7:54 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
754 PM MDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HEAVY RAIN 2 SSE DOWNTOWN RAPID CI 44.05N 103.21W
07/21/2018 M2.00 INCH PENNINGTON SD NWS EMPLOYEE
&&
AFOSCATOLocal storm report, Jul 21, 7:59 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT SAT JUL 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 3 NNE DOWNTOWN NEWCASTL 43.90N 104.18W
07/21/2018 E60 MPH WESTON WY TRAINED SPOTTER
AT LEAST 60 MPH GUSTS, SUSTAINED 40-50 MPH
&&
KDSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:13 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 62 min |
| Jul 21, 6:45 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 30 min |
| Jul 21, 6:50 PM MDT | Areal Flood Advisory | UNR | Meade, Pennington | 3 hr |
| Jul 21, 7:01 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 59 min |
| Jul 21, 7:16 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 59 min |
| Jul 21, 7:23 PM MDT | Flash Flood Warning | UNR | Meade, Pennington | 3 hr |
| Jul 21, 7:49 PM MDT | Special Weather Statement | UNR | Custer | 41 min |
| Jul 21, 8:06 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 39 min |
| Jul 21, 8:18 PM MDT | Special Weather Statement | UNR | Pennington | 42 min |
| Jul 21, 8:22 PM MDT | Special Weather Statement | UNR | Custer | 38 min |
| Jul 21, 9:02 PM MDT | Areal Flood Advisory | UNR | Custer, Pennington | 3 hr |
| Jul 21, 9:04 PM MDT | Special Weather Statement | UNR | Pennington | 41 min |
| Jul 21, 9:18 PM MDT | Special Weather Statement | UNR | Custer | 42 min |
| Jul 21, 11:47 PM MDT | Special Weather Statement | UNR | Bennett | 43 min |
| Jul 22, 12:18 AM MDT | Areal Flood Warning | UNR | Custer, Pennington | 14 hr |
| Jul 22, 2:52 AM MDT | Areal Flood Warning | UNR | Pennington | 11 hr |
| Jul 22, 3:52 PM MDT | Special Weather Statement | UNR | Haakon | 38 min |
| Jul 22, 4:31 PM MDT | Special Weather Statement | UNR | Haakon | 44 min |
| Jul 22, 5:41 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 64 min |
Nearby
Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.